Before you reach for Tylenol™, make sure you keep that bottle out of reach of your dog or cat! Tylenol contains the active ingredient acetaminophen and is a popular over-the-counter pain and anti-fever medication used by humans. While this drug is very safe for human use, it has a narrow margin of safety in dogs and cats.
Unfortunately, when dogs and cats ingest acetaminophen - either accidentally or because their pet owner inadvertently gave it to them - they can be poisoned, even at very low doses. The severity of acetaminophen poisoning depends on the species as dogs and cats develop different clinical signs and problems with poisoning.
Due to a cats altered liver metabolism, they metabolize acetaminophen poorly, making them much more susceptible to poisoning. A toxic dose of acetaminophen in cats is very low and has been seen at as little as 10 mg/kg. This means that as little as one Tylenol tablet could kill a cat.
Acetaminophen poisoning affects a cat's red blood cells and triggers the development of methemoglobinemia, which means that their red blood cells can't carry oxygen. As a result, clinical signs of poisoning in cats include:
- Swelling of the face or paws
- An increased respiratory rate
- Open mouth breathing
- Abnormal colored gums (from blue to brown instead of pink)
- Liver failure (less common)
In dogs, the toxic dose of acetaminophen poisoning is considered 100 mg/kg. Dogs typically develop liver failure from acetaminophen and, with massive ingestions, methemoglobinemia can also be seen. Clinical signs of acetaminophen poisoning in dogs include:
- Dry eye (chronic squinting and abnormal green discharge of the eyes)
- Black-tarry stool
- Jaundiced gums
- Increased liver enzymes
- Walking drunk
If your dog or cat ingests acetaminophen it's typically too late to induce vomiting, as the drug is rapidly absorbed from the stomach. Instead, treatment includes the following at your veterinary clinic:
- Activated charcoal to bind up the poison from the stomach and intestines
- Blood work to evaluate the RBC count, to look for the presence of methemoglobinemia, and to monitor the liver values
- IV fluids
- Liver protectants (such as SAMe, n-acetylcysteine)
- Oxygen therapy, if needed
- Blood transfusions, if needed
- Monitoring of oxygen levels and blood pressure
- Symptomatic supportive care
Thankfully, with acetaminophen poisoning, there's an antidote called n-acetylcysteine. Not all veterinarians carry this antidote, so if your pet has taken a toxic amount of acetaminophen, referral to an emergency hospital or specialty clinic may be necessary.
The prognosis for acetaminophen poisoning is typically fair to good with supportive care and the use of the antidote. When in doubt, if you suspect your dog or cat got into acetaminophen, contact your veterinarian or emergency veterinarian right away and seek immediate veterinary attention (yes, even in the middle of the night). With any poisoning, the sooner you seek attention, the better the prognosis and the less costly and damaging.
For more information on Tylenol toxicity, or any other questions you may have about human medication and pet ingestion, contact your veterinarian or the pharmacists at Keystone Pharmacy. Keystone Pharmacy specializes in compounding medication specifically for your pet per your veterinarian's prescription. We have pharmacy staff specifically trained to work with you and your veterinarian to prepare medication that pets love and is easy for you to administer.